advertisement
Question
Posted by: Sam K | 2010/01/07

Is this Dermatologist acting in my best interest?

hi, a dermatologist in upmarket location supplied me with a cream, that was dubiously boxed and labelled " Hydroquinone 4% Cream" . the tube was also not even sealed, the cap had some dark matter inside, eventhough cream is off-white and worst of all, it was not packaged with any schedule information, all of which i only discovered after paying a fat sum for it. adding to the mystery, the invoice i received makes no mention of the actual cream name, just some generic term. It just doesn' t feel right - as if they smuggled this cream in and packaged it themselves and trying to hide the fact it may not be legal. i' m hesitant to use the the cream, because I' ve read somewhere, that Hydroquinone is banned in SA and has all kinds of risks attached which i was never informed about. i looked up the dermatologist and he' s mentioned on the Dermatology Society of South Africa website. should i be concerned, am I being ripped off and should this get investigated? very annoyed as his services did not come cheaply and no results so far.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageAnti-ageing expert

Hi Sam, thank you for the question.

As far as I am aware the use of hydroquinone (2% over the counter and 4% with a doctor’s prescription) has not been banned for skin use as a skin lightener and/or depigmentation treatment.

You are 100% correct in that hydroquinone (as with any medication we use) can produce topical side effects and in rare instances may be severe. Furthermore I do believe that all topically supplied products should be dispensed in a sealed format but this may be difficult in the case of hydroquinone as it is always mixed in with some base cream at the time of dispensing (or close to it). The ‘brown matter’ is the oxidization of the trace hydroquinone and I would not be too concerned over this.

The effects of hydroquinone may only be visible after a number of months and considering we are in the height of summer you need to practice sun avoidance and use a good SPF 50 or higher several times daily.

As a medical practitioner I agree with you that the effects (both positive and possible negative ones) should have been discussed with you at the time of your consultation. My approach would be to contact the dermatologist and discuss your concerns with him directly.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

4
Our users say:
Posted by: Sam K | 2010/01/10


thank you for the feedback, it has been most helpful.

Reply to Sam K
Posted by: Tracy | 2010/01/09

I would contact his offices and discuss this problem with him! any medicines given by any doctor should be sealed unless its given to you as a trial run where he has used on other patients and gives it to you to see how your skin reacts, which of course all the risks should be layed out to you!

Reply to Tracy
Posted by: anti-ageing expert | 2010/01/09

Hi Sam, thank you for the question.

As far as I am aware the use of hydroquinone (2% over the counter and 4% with a doctor’s prescription) has not been banned for skin use as a skin lightener and/or depigmentation treatment.

You are 100% correct in that hydroquinone (as with any medication we use) can produce topical side effects and in rare instances may be severe. Furthermore I do believe that all topically supplied products should be dispensed in a sealed format but this may be difficult in the case of hydroquinone as it is always mixed in with some base cream at the time of dispensing (or close to it). The ‘brown matter’ is the oxidization of the trace hydroquinone and I would not be too concerned over this.

The effects of hydroquinone may only be visible after a number of months and considering we are in the height of summer you need to practice sun avoidance and use a good SPF 50 or higher several times daily.

As a medical practitioner I agree with you that the effects (both positive and possible negative ones) should have been discussed with you at the time of your consultation. My approach would be to contact the dermatologist and discuss your concerns with him directly.

Reply to anti-ageing expert
Posted by: DUDU | 2010/01/08

Jikes! I would not use any creams thats not sealed.

Reply to DUDU

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement